Illinois, 2009Lightning Strike in Illinois, October 1, 2009
October 1, 2009 · NWS ILX · 1 event in 1 county or zone
Isolated thunderstorms developed in parts of central and eastern Illinois ahead of a strong low pressure area in the upper Midwest, and its associated cold front. One of these thunderstorms produced lightning which caused a fire in Champaign County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed in parts of central and eastern Illinois ahead of a strong low pressure area in the upper Midwest, and its associated cold front. One of these thunderstorms produced lightning which caused a fire in Champaign County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Oct 1, 1:24 PM CST, 3 hours 21 minutes earlier.
Area forecast discussion, Oct 1, 1:24 PM CST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
224 PM CDT THU OCT 1 2009
.DISCUSSION...
ISSUED 224 PM CDT THU OCT 1 2009
COOL AND DAMP WEATHER IN STORE FOR THE NEXT COUPLE OF
DAYS...BEFORE IMPROVING CONDITIONS BY THE LATTER HALF OF THE
UPCOMING WEEKEND.
18Z SURFACE MAP SHOWS LOW PRESSURE OVER WESTERN IOWA...WITH COLD
FRONT TRAILING S/SW INTO TEXAS. MEANWHILE...A WARM FRONT EXTENDS
E/SE FROM THE LOW INTO EASTERN MISSOURI. ALOFT...WEAK RIDGING
REMAINS IN PLACE ACROSS THE GREAT LAKES/OHIO RIVER VALLEY...WHILE
A DEEP UPPER LOW SPINS OVER THE DAKOTAS.
SHORT TERM...TONIGHT THROUGH SUNDAY
SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO BLOSSOM ACROSS MUCH OF
CENTRAL ILLINOIS AND EASTERN MISSOURI THIS AFTERNOON...ALONG A
SLOWLY ADVANCING WARM FRONT. THIS ACTIVITY IS BEING AIDED BY A
45-50KT 850MB JET STREAK EXTENDING FROM THE SOUTHERN PLAINS E/NE
INTO MISSOURI. FURTHER WEST...THIN LINE OF CONVECTION IS BEGINNING
TO FIRE ALONG THE COLD FRONT ACROSS FAR WESTERN MISSOURI. WARM
ADVECTION PRECIP WILL CONTINUE TO DEVELOP AND MOVE ACROSS THE KILX
CWA EARLY THIS EVENING. INSTABILITY PARAMETERS REMAIN QUITE
MODEST...SO EXPECT MAINLY SHOWERS WITH PERHAPS A RUMBLE OR TWO OF
THUNDER. MAIN CONVECTIVE EVENT WILL REMAIN CLOSELY TIED TO THE
SURFACE FRONT...AS A NARROW CORRIDOR OF HIGH DEWPOINT AIR ADVECTS
NORTHWARD IMMEDIATELY ALONG THE BOUNDARY. 60+ SURFACE DEWPOINTS
CURRENTLY EXTEND AS FAR NORTH AS THE MISSOURI/IOWA
BORDER...RESULTING IN SBCAPES BETWEEN 500 AND 1500J/KG. THIS THIN
RIBBON OF INSTABILITY IS FORECAST TO MOVE EASTWARD WITH THE FRONT
THIS EVENING...BUT WEAKEN GREATLY AS IT PUSHES EAST OF THE
MISSISSIPPI RIVER. LINE OF CONVECTION WILL MARCH EASTWARD ACROSS
MISSOURI THIS AFTERNOON...THEN WILL TRACK INTO WEST-CENTRAL
ILLINOIS BETWEEN 00Z AND 03Z. STORMS WILL GENERALLY BE ON A
DOWNWARD TREND AS THEY CONTINUE TO PUSH EASTWARD ACROSS THE
REMAINDER OF THE AREA LATER THIS EVENING. WHILE SEVERE WEATHER IS
NOT EXPECTED...PRECIP WILL BE WIDESPREAD AHEAD OF THE APPROACHING
FRONT. WILL THEREFORE CARRY CATEGORICAL POPS THIS EVENING. ALL
OPERATIONAL MODELS PUSH FRONT TO NEAR THE I-55 CORRIDOR BY
06Z...THEN INTO INDIANA BETWEEN 09Z AND 12Z. WITH IMPRESSIVE DRY
SLOT CURRENTLY NOTED ON WATER VAPOR IMAGERY ACROSS THE CENTRAL
PLAINS...WILL END PRECIP ACROSS THE WESTERN KILX CWA BY
MIDNIGHT...WITH LINGERING SHOWERS/STORMS FURTHER EAST. SHOULD ALSO
SEE A GOOD DEAL OF CLEARING OVERNIGHT...PARTICULARLY ACROSS THE
W/SW.
AFTER A PARTLY TO MOSTLY SUNNY START TO THE DAY...CLOUDS WILL
QUICKLY BE ON THE INCREASE ON FRIDAY...AS UPPER LOW TRACKS TOWARD
NORTHERN ILLINOIS. WITH COLD CORE ALOFT IN SUCH CLOSE
PROXIMITY...EXPECT SCATTERED SHOWERS TO DEVELOP DURING THE
AFTERNOON...ESPECIALLY NORTH OF THE I-70 CORRIDOR. WILL CARRY
CHANCE POPS ACROSS MUCH OF THE AREA...BUT WILL KEEP THE FAR SE
COUNTIES DRY. WILL SEE A WIDE RANGE OF HIGH TEMPS ON FRIDAY...WITH
MIDDLE 50S ACROSS THE FAR NW...TO THE LOWER 70S FAR SE WHERE
SUNSHINE WILL HOLD ON THE LONGEST. WINDS WILL ALSO BE AN ISSUE
THROUGH THE DAY...AS SURFACE LOW PRESSURE REMAINS IN PLACE ACROSS
SOUTHERN MINNESOTA/WISCONSIN. 12Z FORECAST SOUNDINGS AND NUMERIC
GUIDANCE ARE SUGGESTING SUSTAINED WINDS IN THE 15 TO 25 MPH
RANGE...WITH GUSTS BETWEEN 30 AND 35 MPH AT TIMES. CURRENT
UPSTREAM OBS SUPPORT THIS SOLUTION...SO WILL INCLUDE GUSTS IN THE
FORECAST FOR FRIDAY.
WITH UPPER/SURFACE LOW MAKING ONLY SLOW PROGRESS EASTWARD...CLOUDY
AND COOL WEATHER WILL CONTINUE INTO SATURDAY AS WELL. WILL CARRY
LOW CHANCE POPS ACROSS THE NORTHERN CWA...AS MODELS INDICATE
SCATTERED SHOWERS SKIRTING THE AREA TO THE NORTH. THANKS TO AMPLE
CLOUD COVER AND COOL WESTERLY FLOW...HIGH TEMPS WILL STAY IN THE
50S ON SATURDAY. IMPROVING WEATHER WILL BE NOTED ON SUNDAY...AS
UPPER/SURFACE RIDGING MOVE INTO THE AREA. SUNSHINE AND LIGHT WINDS
WILL ALLOW TEMPS TO RECOVER WELL INTO THE 60S...WITH A FEW LOWER
70S SOUTH OF I-70.
LONG TERM...MONDAY THROUGH THURSDAY
MODELS STILL IN A BIT OF DISAGREEMENT IN THE LONG-TERM...ESPECIALLY
REGARDING THE TIMING OF THE NEXT INCOMING SYSTEM. MAIN SYNOPTIC
PATTERN WILL FEATURE TROUGHING ACROSS THE WESTERN CONUS...WITH
WEAK RIDGING ACROSS THE EAST. THIS WILL ALLOW TEMPS TO MODERATE
BACK TO NEAR NORMAL NEXT WEEK...BUT IT WILL ALSO ALLOW A
POTENTIALLY UNSETTLED WEATHER PATTERN TO TAKE SHAPE. MOIST
SOUTHWESTERLY FLOW WILL LEAD TO RAIN CHANCES AT SOME POINT...WITH
THE GFS/ECMWF FAILING TO AGREE ON EXACTLY WHEN. AT THIS
POINT...WILL STICK WITH THE HPC/ECMWF SOLUTION...WHICH BRINGS AN
UPPER WAVE AND ASSOCIATED FRONT ACROSS THE REGION MONDAY NIGHT
INTO TUESDAY. AS A RESULT...HAVE DROPPED POPS ENTIRELY FOR SUNDAY
NIGHT AND HAVE LOWERED POPS ON MONDAY. PRIMARY TIME FRAME FOR RAIN
APPEARS TO BE MONDAY NIGHT AND TUESDAY...BEFORE CONDITIONS DRY OUT
BY THE MIDDLE OF THE WEEK.
BARNES
&&
.AVIATION...
ISSUED 1202 PM CDT THU OCT 1 2009
AREA OF ISENTROPIC RAINFALL CONTINUES TO MOVE EAST ACROSS TERMINAL
SITES. KSPI IS ON TRAILING EDGE AND CONDITIONS LIKELY TO IMPROVE
OVER THE NEXT HOUR OR TWO WITH THAT TRANSITION WORKING EAST
THROUGH THE AFTERNOON. SCATTERED SHOWERS SHOULD PERSIST BEHIND THE
RAIN AREA UNTIL A COLD FRONT MOVES INTO ILLINOIS THIS EVENING.
MORE SUBSTANTIAL CONVECTION MAY ACCOMPANY THE FRONT AS IT MOVES
ACROSS THE TAF SITES...BUT INSTABILITY SHOULD BE QUITE LIMITED.
WINDS AT 120-160 DEGREES SHOULD SHIFT TO THE 230-270 DEGREES AFTER
THE FRONT MOVES THROUGH. LOW CLOUDS SHOULD LINGER THROUGH FRIDAY
MORNING AS UPPER LOW WOBBLES SLOWLY EAST ACROSS NORTHERN
MISSISSIPPI VALLEY AND WESTERN LAKES.
BARKER
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Oct 1, 3:02 PM CST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
402 PM CDT THU OCT 1 2009
ILZ027>031-036>038-040>057-061>063-066>068-071>073-021200-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
402 PM CDT THU OCT 1 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO CONTINUE TO REDEVELOP OVER
THE REGION THIS EVENING ALONG AND AHEAD OF A COLD FRONT...THAT
WILL MOVE THROUGH OVERNIGHT. SMALL HAIL AND GUSTY WINDS WILL BE
POSSIBLE WITH THE STRONGER STORMS...HOWEVER AT THIS TIME NONE OF
THESE STORMS ARE EXPECTED TO BE SEVERE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A COLD FRONT WILL APPROACH THE ARE THE FIRST PART OF NEXT WEEK.
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WITH THIS NEXT SYSTEM
SUNDAY NIGHT THROUGH TUESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
GOETSCH
Lightning, Champaign
- When
- October 1, 4:45 PM CST
- Where
- Champaign County, 1.65 mi ESE of Staley
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 40.110, -88.292
A six unit apartment building on the west side of Champaign was struck by lightning, which caused a fire. Walls in one of the apartments were damaged, as well as a furnace. All of the occupants of the building escaped unharmed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, October 1, 2009$75,000 · 1 in hail · 18 events
- Flash Flood and Damaging Winds in Arkansas, October 1, 2009$115,000 · 58 kt wind · 6 events
- Flood in Arkansas, October 1 to 31, 2009$100,000 · 1 event
- Hail and Damaging Winds in Missouri, October 1, 2009$27,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Texas, October 1, 2009$20,000 · 1.75 in hail · 11 events
- Tornado in Louisiana, October 1, 2009$30,000 · EF0 · 1 event
- Hail and Damaging Winds in Arkansas, October 1, 2009$25,000 · 50 kt wind · 4 events
- Drought in Wisconsin, October 1 to 7, 2009$25,000 · 2 events
- Heavy Rain in Arkansas, October 1 to 30, 200919 events
- Drought in Texas, October 1 to 31, 200915 events
- Drought in Colorado, October 1 to 31, 200915 events
- High Wind in South Dakota, October 1, 200961 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197641.